Alert archive / Louisiana / Tornado Warnings in 2010

Tornado Warning 26, NWS New Orleans, LA

July 20, 2010Jefferson Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jul 20, 2010, 3:25 PM CDT for Jefferson Parish, Louisiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2010, 3:25 PM CDT (20:25 UTC)
Expired
Jul 20, 2010, 3:45 PM CDT
In force
20 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Jefferson Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2010-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2958 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2010-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2958 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WFUS54 KLIX 202025
TORLIX
LAC051-202045-
/O.NEW.KLIX.TO.W.0026.100720T2025Z-100720T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
325 PM CDT TUE JUL 20 2010

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL JEFFERSON PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 345 PM CDT

* AT 320 PM CDT...SPOTTERS REPORTED A FUNNEL CLOUD 3 MILES SOUTHWEST 
  OF MYRTLE GROVE. DOPPLER RADAR INDICATED THIS THUNDERSTORM MOVING  
  NORTHWEST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL JEFFERSON PARISH THROUGH 345 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2956 9013 2966 9012 2966 9011 2961 8997
      2958 8997 2950 8998
TIME...MOT...LOC 2024Z 121DEG 10KT 2954 9002

$$
MANNING
1 follow-up statement
600 
WWUS54 KLIX 202039
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
339 PM CDT TUE JUL 20 2010

LAC051-202048-
/O.EXP.KLIX.TO.W.0026.000000T0000Z-100720T2045Z/
JEFFERSON LA-
339 PM CDT TUE JUL 20 2010

...THE TORNADO WARNING FOR CENTRAL JEFFERSON PARISH WILL EXPIRE AT
345 PM CDT...

AT 338 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE THUNDERSTORM THAT PRODUCED THE FUNNEL CLOUDS HAS WEAKENED AND NO 
ADDITIONAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED BY THE 
NATIONAL WEATHER SERVICE...THEREFORE THE WARNING WILL BE ALLOWED TO 
EXPIRE AT 345 PM. 

LAT...LON 2956 9013 2966 9012 2966 9011 2961 8997
      2958 8997 2950 8998
TIME...MOT...LOC 2038Z 121DEG 10KT 2956 9006

$$
MANNING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jul 20, 3:02 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 20, 3:02 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
302 PM CDT TUE JUL 20 2010

.SHORT TERM...
CONVECTION COVERAGE REMAINS LIMITED THIS AFTERNOON. BOUNDARIES
EVIDENT SOUTH AND WEST OF LAKE PONTCHARTRAIN. EXPECT THESE
BOUNDARIES TO INITIATE MORE CONVECTION THE NEXT HOUR OR SO.
COVERAGE SHOULD DECREASE LATER THIS EVENING. WEAK WAVE STILL ON
TRACK TO AFFECT THE LOCAL AREA LATER TONIGHT AND WEDNESDAY
MORNING. WILL GO WITH SCATTERED WORDING MOST OF THE AREA. LATEST
MODELS SHOWING MUCH DRIER AIR WORKING ACROSS THE AREA FROM EAST TO
WEST BEGINNING TOMORROW AFTERNOON. PWATS PROGGED TO DIP TO AROUND
1.5 INCHES. THIS SHOULD LIMIT PRECIP COVERAGE WEDNESDAY NIGHT INTO
EARLY FRIDAY. THIS WILL ALSO CAUSE TEMPS TO WARM A LITTLE FROM THE
PREVIOUS COUPLE OF DAYS.

.LONG TERM...
LOT'S OF UNCERTAINTY REMAINS IN THE LONG TERM. CLUSTER OF
CONVECTION NEAR PUERTO RICO IS OF COURSE THE MAIN CONCERN AND
CHALLENGE. HOPEFULLY LATER MODEL RUNS WILL DEVELOP SOME SORT OF
CONTINUITY. 12Z GFS TAKES A WEAK LOW TO NEAR THE AREA BY THE START
OF THE NEXT WEEK. THIS SCENARIO DOES NOT AGREE WITH ANY OF THE
OTHER LONG RANGE GUIDANCE AND IS BEING CONSIDERED AN OUTLIER. IN
THE MEANTIME...PWATS WILL CLIMB BACK ABOVE NORMAL ON FRIDAY. WILL
NEED TO GO WITH A LITTLE HIGHER POPS TO ACCOUNT FOR THIS. RIGHT
NOW IT APPEARS THE PRECIP WILL BE THE MOST WIDESPREAD OVER THE
WEEKEND. HAVE USED A BLEND OF GUIDANCE TEMPS DURING THE PERIOD.

&&

PREV DISCUSSION... /ISSUED 315 AM CDT TUE JUL 20 2010/

AVIATION...

CURRENT VFR CONDITIONS SHOULD REMAIN THE RULE. COULD SEE SOME BRIEF
MVFR TO IFR VSBYS AT KMCB...NOT AN UNCOMMON OCCURRENCE AROUND
SUNRISE...BUT SHOULD IMPROVE BY 14-15Z. CONVECTIVE COVERAGE TODAY
WILL BE SIMILAR TO MONDAY...AROUND 20 TO 30 PCT COVERAGE. MOST
CONVECTION WILL BE DURING THE AFTERNOON HOURS. WILL KEEP PROB30 IN
TERMINALS ALONG AND SOUTH OF THE INTERSTATE 12 CORRIDOR...AND VCTS
FOR KBTR AND KMCB. ALL CONVECTION EXPECTED TO DISSIPATE BY ABOUT 02Z
WITH VFR OVERNIGHT. 35

MARINE...

EASTERLY WAVES APPEAR TO BE A LITTLE FARTHER SOUTH THAN WHAT WAS
ANTICIPATED LAST NIGHT. ONE NEAR 24N 92W...AND ANOTHER NEAR 22N 83W.
APPEARS THAT MAIN CONVECTIVE THREAT WILL BE TO THE SOUTH OF OUR
WATERS. ALSO APPEARS THAT GRADIENT WILL NOT BE AS TIGHT AS
ORIGINALLY ANTICIPATED. HAVE MAINLY GONE WITH GFS SOLUTION FOR WINDS
OVER NEXT 72 HOURS. ESSENTIALLY...THIS EASES THE WINDS A FEW KNOTS
FROM WHAT WAS ORIGINALLY FORECAST. EXERCISE CAUTION HEADLINES MAY BE
NECESSARY OVERNIGHT INTO WEDNESDAY...BUT IT APPEARS THAT ANY
ADVISORY CRITERIA WINDS WOULD BE LIMITED TO THE SOUTHWEST CORNER OF
OUR COASTAL WATERS ON WEDNESDAY OR WEDNESDAY NIGHT. STILL
CONSIDERABLE MODEL DIFFERENCES ON LOCATION AND SPEED OF WAVE THAT
AFFECTS THE AREA AROUND SATURDAY. HAVE OPTED TO RETAIN PREVIOUS
FORECAST BEYOND DAY 3 AT THIS TIME...AS MODEL WIND FORECASTS
CONSIDERABLY OUT OF PHASE WITH EACH OTHER...AND PREVIOUS FORECASTS.
WAVE HEIGHTS LIKELY TO TOP OUT IN THE 5-6 FOOT RANGE...MAINLY
SOUTHWESTERN PORTIONS OF THE COASTAL WATERS...SOUTH OF THE
ATCHAFALAYA RIVER TERMINUS.

EASTERLY FLOW WILL CAUSE TIDAL ANOMOLIES TO BUILD WITH TIDES
POSSIBLY RUNNING AROUND ONE HALF TO ONE FOOT ABOVE NORMAL AS EARLY
AS WED. AT THIS TIME...DO NOT ANTICIPATE LEVELS BECOMING HIGH ENOUGH
TO CAUSE COASTAL FLOODING ISSUES. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  93  71  95 /  20  30  10  20
BTR  74  94  75  95 /  20  40  10  30
ASD  76  92  75  94 /  20  30  10  20
MSY  78  93  78  94 /  20  40  10  30
GPT  76  93  77  94 /  20  30  10  20
PQL  76  92  72  96 /  20  30  10  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 20, 10:48 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1048 AM CDT TUE JUL 20 2010

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-211600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1048 AM CDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE COASTAL
WATERS AND MOVE INLAND. COVERAGE SHOULD REMAIN ISOLATED. A FEW
THUNDERSTORMS COULD BE STRONG...PRODUCING LOCALLY HEAVY
RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS. ANY CONVECTION
SHOULD BEGIN TO DIMINISH DURING THE EVENING HOURS. A FEW ISOLATED
SHOWERS COULD DEVELOP OVER THE COASTAL WATERS DURING THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON
WEDNESDAY AND THURSDAY. A FEW THUNDERSTORMS COULD BE
STRONG...PRODUCING FREQUENT LIGHTNING AND GUSTY WINDS. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE EACH DAY. CONVECTION WILL BECOME
MORE ISOLATED ON FRIDAY AND SATURDAY BUT RETURNING TO SCATTERED ON
SUNDAY AND MONDAY AS A TROPICAL WAVE APPROACHES THE AREA.

TIDES ARE EXPECTED TO BE ABOUT A FOOT ABOVE NORMAL WEDNESDAY AND
THURSDAY AS EASTERLY LOW LEVEL FLOW INCREASES.

HEAT INDICIES MAY APPROACH THE 101 TO 105 RANGE ON FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 20, 11:20 AM CDT, 4 hours 5 minutes before
LAZ050-058-201700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT TUE JUL 20 2010

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING
LIVINGSTON PARISH...ST. JOHN THE BAPTIST PARISH...

AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES NORTH OF RESERVE...MOVING
NORTHWEST AT 5 MPH.

RADAR INDICATES THAT THESE THUNDERSTORMS HAVE PRODUCED 1 TO 2 INCHES
OF RAIN OVER THE LAST HOUR AND AN ADDITIONAL 1 TO 1.5 INCHES OF
RAINFALL IS POSSIBLE THROUGH NOON.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS ARE PRODUCING TORRENTIAL RAINFALL...POSSIBLY RESULTING
IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT
DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO
GREAT TO ALLOW A SAFE CROSSING.

MANNING

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:37 PM CDTSpecial Marine WarningLIX53 min

Nearby

Tornado Warnings in Louisiana, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.